Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 65, NWS Blacksburg, VA

July 2, 2005Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2005, 3:27 PM EDT for Wilkes County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2005, 3:27 PM EDT (19:27 UTC)
Expired
Jul 2, 2005, 4:05 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:27 PM EDTHAIL 0.75North Wilkesboro, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 021927
SVRRNK
NCC193-022015-
/O.NEW.KRNK.SV.W.0065.050702T1927Z-050702T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 4 MILES NORTHWEST OF WINDY GAP TO MORAVIAN FALLS...
  OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF NORTH WILKESBORO TO
  3 MILES SOUTH OF WILKESBORO...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...

  MORAVIAN FALLS...
  WINDY GAP...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3627 8099 3613 8133 3586 8114 3600 8080
      3606 8089

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 021948
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT SAT JUL 2 2005

NCC193-022015-
/O.CON.KRNK.SV.W.0065.000000T0000Z-050702T2015Z/
WILKES NC-
347 PM EDT SAT JUL 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR
WILKES COUNTY...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WINDY GAP TO BOOMER...OR ALONG A LINE EXTENDING FROM
10 MILES SOUTH OF RONDA TO BOOMER...MOVING SOUTHEAST AT 10 MPH.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY.

A DOWNED TREE WAS REPORTED IN NORTH WILKESBORO WITH THIS STORM. THIS 
IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 3627 8099 3613 8133 3586 8114 3600 8080
      3606 8089

$$

WP
000 
WWUS51 KRNK 022005
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT SAT JUL 2 2005

NCC193-022013-
/O.CAN.KRNK.SV.W.0065.000000T0000Z-050702T2015Z/
WILKES NC-
403 PM EDT SAT JUL 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILKES COUNTY IS 
CANCELLED...

AT 402 PM EDT...NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE 
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED TO BELOW SEVERE 
LIMITS. THEREFORE THE WARNING HAS BEEN CANCELLED.

IF YOU RECEIVED PENNY SIZE HAIL OR LARGER...OR DAMAGING WINDS FROM 
THIS STORM EARLIER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN 
BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. 

LAT...LON 3627 8099 3613 8133 3586 8114 3600 8080
      3606 8089

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:20 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 2, 3:20 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT SAT JUL 2 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

TONIGHT...
S/WV CRNTLY PUSHING INTO SRN APPS HELPING TO TRIGGER TSTMS KICKING
OFF THE EASTERN SLOPES OF THE BLU RIDGE WITH HTG. COLD FRONT HAS
PUSHED SOUTH OF THE FCST AREA...HOWEVER LIGHT NE FLOW HAS ONLY
BROUGHT LOW DWPTS DOWN INTO MD AND NRN WV AS THE SFC HIGH SITS WELL
NORTH ACROSS MICHIGAN.  LOW LVLS REMAIN JUICY ACROSS OUR AREA THIS
AFTN. CAPPING WITH DRY AIR ALOFT HAS KEPT FAR WESTERN ZONES FAIRLY
QUITE THIS AFTN. A LTL MORE OF THIS SFC DRY AIR WILL PUSH DOWN
OVERNIGHT SO WILL SEE ACTIVITY SINK SOUTH AND DIMINISH INTO THE
EVENING.

SUNDAY AND SUNDAY NIGHT...
SFC HI SLIDES EAST OFF THE NE COAST ALLOWING FLOW TO BECOME
EASTERLY. WEAKENING FRONTAL BOUNDARY IN NC TO SPAWN SFC LOW OFF THE
NC/VA COAST. THIS LOW WILL HELP DRAW DRIER AIR DOWN ACROSS THE
EASTERN HALF OF THE FA. ON THE OTHER HAND...SHORT WAVE RIDGING
MOVING THROUGH THE TN/OH VLY WILL BRING INCREASE MOISTURE INTO THE
WEST. WITH DRY AIR IN THE EAST AND SE DOWNSLOPE FLOW IN THE
WEST...CONVECTION ACTIVITY WILL BE LIMITED. MOISTURE CONVERGENCE
HIGHEST ALONG EASTERN SLOPES OF NW NC...THEREFORE WILL NEED TO KEEP
A CHC IN THAT AREA.  MID ATL SFC WAVE AND NE HI PRES DRIFTING TO THE
EAST SUN NGT. ANY CONVECTION SUN AFTN WILL ALSO DRIFT EAST AND
DIMINISH DURING THE EVENING. WITH EASTERLY FLOW...TEMPS WILL BE A
FEW DEGREES BELOW NORMAL.
&&

.LONG TERM (MONDAY THROUGH SATURDAY)...

SHORT WAVE RIDGING AND SOUTHERLY FLOW WILL BRING VERY WARM-HOT TEMPS
IN THE REGION BY TUE. TEMPS ARE EXPECTED TO SOAR INTO THE MID TO
UPPER 80S ACROSS THE MTNS TO LOWER 90S IN THE PIEDMONT. DRY EASTERLY
FLOW THIS WEEKEND MAY KEEP DEW POINTS DOWN ENOUGH MON TO KEEP
HEAT INDEXES IN THE 90S. TUE...WEAK COLD FRONT APPROACHES THE REGION
AND SOUTHERLY FLOW TO INCREASE THE HUMIDITIES LEVELS. HEAT INDICES
COULD VERY WELL MAKE IT INTO TRIPLE DIGITS IN SOUTHSIDE VA/NW NC
PIEDMONT. CONVECTION DEVELOPING WITH PREFRONTAL ENERGY AND THE FRONT
ITSELF COULD ALSO AID IN LOWERING HEAT INDICES. FRONT IS EXPECTED TO
STALL ACROSS THE MID ATLANTIC REGION...POSSIBLY SPLITTING THE CWA ON
WED. A WIDE RANGE OF TEMPS ARE POSSIBLE ACROSS THE AREA WITH M/U 70S
IN THE GRB VLY TO AROUND 90 IN THE PIEDMONT. TEMPS THU THROUGH SAT
WILL HOVER AROUND NORMAL.

PCPN CHC THIS WEEK...
COMPARED TO YESTERDAY...GFS SUGGESTING MORE DRIER CONDITIONS THROUGH
THE PERIOD. ON MON...SE FLOW WILL BRING A CHC OF TSRA TO THE NC
HIGH COUNTY. ON TUE...FRONT IS EXPECTED TO MOVE INTO THE AREA
THEN STALL ON WED. BY THU...GFS PUSHES FRONT INTO THE
CAROLINAS. HAVING TROUBLE BUYING INTO THE GFS WITH A WEAK JULY FRONT
MOVING THROUGH THE AREA ESPECIALLY AFTER STALLING ON WED WITH NO
KICKER. THERE IS A POSSIBILITY AN MCS COULD DEVELOP ON THIS FRONT
TO HELP PUSH IT SOUTH...BUT THERE IS NOT INDICATION OF THIS ON THE
LATEST RUN.  THEREFORE WILL KEEP POPS LOW FOR THE PERIOD. BEST CHC
FOR TSRA WILL BE TUE WITH THE FRONT. DIURNAL CONVECTION THU
THROUGH SAT WITH BOUNDARY IN THE AREA. BEST AREAL COVERAGE WILL
BE ALONG THE NC/VA BORDER.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS/RCS
Hazardous weather outlook, Jul 2, 6:08 AM EDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 AM EDT SAT JUL 2 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031015-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
608 AM EDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

AMS

In the hours before

Special weather statement, Jul 2, 3:23 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SAT JUL 2 2005

NCZ003-019-020-022025-
SURRY-WILKES-YADKIN-
323 PM EDT SAT JUL 2 2005

A BROKEN LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN...FREQUENT CLOUD
TO GROUND LIGHTNING AND GUSTY WINDS WILL AFFECT THE FOOTHILLS
THROUGH 430 PM. LOCATIONS INCLUDING ELKVILLE...MORAVIAN FALLS...
CRUTCHFIELD...AND EAST BEND CAN EXPECT THESE STORMS. LOW LYING
FLOODING IN DITCHES AND POOR DRAINAGE WILL OCCUR...AS WELL AS
PONDING OF WATER ON THE ROADS. MOVE INDOORS IF THESE STORMS APPROACH
YOUR AREA.

05

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.